Alert archive / Montana / Red Flag Warnings in 2016
Red Flag Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 21, 2016, 11:29 AM MDT for 11 counties in Montana. It took effect at Aug 22, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2016, 11:29 AM MDT (17:29 UTC)
- In effect from
- Aug 22, 2016, 12:00 PM MDT
- Expired
- Aug 22, 2016, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2991 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WWUS85 KTFX 211729 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1129 AM MDT SUN AUG 21 2016 MTZ114-116-118-221300- /O.UPG.KTFX.FW.A.0001.160822T1800Z-160823T0200Z/ /O.NEW.KTFX.FW.W.0004.160822T1800Z-160823T0200Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 1129 AM MDT SUN AUG 21 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR LOW HUMIDITY AND GUSTY WINDS... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA ON MONDAY, BRINGING GUSTY WINDS AND VERY DRY CONDITIONS TO PARTS OF THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. * WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 45 MPH ARE EXPECTED. SOME HIGHER GUSTS ARE EXPECTED RIGHT ALONG THE ROCKY MOUNTAIN FRONT...EFFECTING FIRE WEATHER ZONE 114. * HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 19 PERCENT RANGE. * DISCUSSION: THE DRY, WINDY CONDITIONS WILL EXTEND INTO CENTRAL MONTANA AS WELL, BUT RECENT RAINFALL HAS FUELS BELOW CRITICAL STATUS THERE. COMMUNITIES OUTSIDE THE WARNING AREA SHOULD REMAIN AWARE OF THE INCREASED POTENTIAL FOR FIRE STARTS AND GROWTH WITH THESE NEAR-CRITICAL CONDITIONS. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
3 follow-up statements
211 WWUS85 KTFX 221010 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 410 AM MDT MON AUG 22 2016 MTZ117-222200- /O.EXB.KTFX.FW.W.0004.160822T1800Z-160823T0300Z/ CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 410 AM MDT MON AUG 22 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA TODAY...BRINGING GUSTY WINDS AND VERY DRY CONDITIONS TO PORTIONS OF CENTRAL MONTANA. * WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 40 MPH ARE EXPECTED. * HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 19 PERCENT RANGE. * DISCUSSION: WITH THE RECENT DRY WEEKEND...AND LITTLE REBOUNDING IN RH THIS MORNING...FIRE WEATHER ZONE 117 HAS BEEN ADDED INTO THE RED FLAG WARNING FOR MONDAY. THIS WARNING MAINLY CONCERNS MEAGHER AND CASCADE COUNTIES IN FIRE WEATHER ZONE 117. OTHER PORTIONS OF FIRE WEATHER ZONE 117 WILL SEE AT LEAST NEAR CRITICAL FIRE DANGER TODAY...HOWEVER...RECENT RAINS IN THESE AREAS COULD HELP LIMIT FUELS FROM DISPLAYING EXTREME FIRE BEHAVIOR. REGARDLESS...RED FLAG FLAG CONDITIONS ARE EXPECTED ACROSS MUCH OF THE FIRE WEATHER ZONE...AND THOSE AFFECTED SHOULD REMAIN CAUTIOUS OF WHAT MAY SPARK AN UNWANTED FIRE. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. * IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS...ESPECIALLY IN MEAGHER AND CASCADE COUNTIES. * AFFECTED AREA: IN NORTH CENTRAL MONTANA...FIRE WEATHER ZONE 117. * WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * HUMIDITY: AS LOW AS 10 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ MTZ114-116-118-222200- /O.EXT.KTFX.FW.W.0004.160822T1800Z-160823T0300Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 410 AM MDT MON AUG 22 2016 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA TODAY...BRINGING GUSTY WINDS AND VERY DRY CONDITIONS TO PARTS OF THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. * WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 45 MPH ARE EXPECTED. SOME HIGHER GUSTS...POSSIBLY OVER 50 MPH...ARE EXPECTED RIGHT ALONG THE ROCKY MOUNTAIN FRONT...EFFECTING FIRE WEATHER ZONE 114. * HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 19 PERCENT RANGE. * DISCUSSION: WINDS WILL START TO INCREASE THROUGH THE MORNING HOURS. COLD FRONT LOOKS TO COME THROUGH THIS AFTERNOON WHICH WILL CONTINUE GUSTY WINDS...AND REINFORCE THE LOW RH VALUES ACROSS THE RED FLAG WARNING AREAS. CRITICAL CONDITIONS COULD LINGER LONGER INTO THE EVENING...BEFORE WINDS BEGIN TO DIMINISH SHORTLY AFTER SUNSET TONIGHT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
884 WWUS85 KTFX 222045 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT MON AUG 22 2016 MTZ114-116>118-230300- /O.CON.KTFX.FW.W.0004.000000T0000Z-160823T0300Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 245 PM MDT MON AUG 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * DETAILS: A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WITHOUT PRECIPITATION WILL MOVE ACROSS SOUTHWEST CANADA TODAY... BRINGING GUSTY WINDS AND VERY DRY CONDITIONS TO PARTS OF THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. * WIND...WESTERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 30 TO 45 MPH ARE EXPECTED. SOME HIGHER GUSTS...POSSIBLY OVER 50 MPH... ARE EXPECTED RIGHT ALONG THE ROCKY MOUNTAIN FRONT...EFFECTING FIRE WEATHER ZONE 114. * HUMIDITY...AFTERNOON RELATIVE HUMIDITY WILL BE IN THE 10 TO 19 PERCENT RANGE. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
877 WWUS85 KTFX 230244 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 844 PM MDT MON AUG 22 2016 MTZ114-116>118-230345- /O.EXP.KTFX.FW.W.0004.000000T0000Z-160823T0300Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 844 PM MDT MON AUG 22 2016 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 114...116...117 AND 118... WINDS ARE GRADUALLY TAPERING OFF AND HUMIDITIES HAVE BEGUN THEIR DIURNAL INCREASE. A FEW ISOLATED STATIONS MAY CONTINUE WITH BREEZY WINDS FOR THE NEXT HOUR OR TWO. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 21, 9:30 AM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 21, 9:30 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 930 AM MDT SUN AUG 21 2016 .UPDATE... Satellite and webcams show nary a cloud in the sky across the Treasure State. Forecast is on track for plenty of sunshine and very warm temperatures today...no update needed this morning. Waranauskas .DISCUSSION... Today through Tuesday...Overall mainly dry and warm conditions are expected for today...with elevated fire danger returning. Flat ridging will change the flow to more westerly breezes. With this warm and very dry air will settle in across the region. Mainly dry condtions and clear skies are expected for today...except across far sw portions. Here a brief window of 500+ J/Kg instability may be just enough to provide some afternoon thunderstorms. These storms will be very high based...and mostly dry thunderstorms. Gusty winds and occasional lightning will be the main threats. Most areas will see low RH values and some increasing westerly winds this afternoon. Elevated fire danger is expected across most areas. See the Fire Weather Discussion for more details. Any thunderstorms that can develop will diminish early this evening. Large upper level low and its associated cold front look to impact the area in separate stages for Sunday night through Monday. Trough from the upper low swings across the region Sunday night into Monday morning. This tight gradient will bring strong westerly flow over 50 knots across the mountains. With the frontal boundary lagging...stable air will cause the quick moving flow to likely form a mountain wave and downslope across the Rocky Mountain Front. Strong winds will likely be found through the morning hours Monday. The peak of these winds now looks to be in the mid to late morning hours as a strong jet streak over 90 kts moves overhead. A mainly dry cold front then moves across the area Monday afternoon and evening. Surprisingly this front may slightly lower the winds as it provides less of a gradient...and not as much stable air for the mountain wave to break. Either way...most areas should expect winds gusting 25 to 40 knots on Monday...with the mountains areas seeing winds near 50 knots. This feature also has a lot of dry air associated with it. Only far northwestern and southwestern portions will see chances for precip on Monday. All areas will see another day of elevated fire danger with the combination of dry and windy conditions. Areas that have critical fuels could see extreme fire danger...prompting the issuance of a Fire Weather Watch for Monday. Again see the Fire Weather Discussion below for details. Upper low hangs near the Canadian and MT border Monday night into Tuesday. This tight gradient will allow for breezy winds to continue. Moisture wrapping around this low could bring a slight chance of a few isolated to scattered showers...mainly across the northern half of the CWA. Temperatures will return into the 90s today...but with Monday's cold front...temperatures will fall back to near normal levels in the low 80s on Monday...and below normal levels in the 70s on Tuesday. Tuesday night through Sunday...Medium range models start off the forecast period with an upper level low over southern Saskatchewan and northerly flow aloft over Montana. This feature moves slowly eastward and weakens into a broad trough across central and eastern Canada with north/northwest flow aloft persisting over Montana through at least Thursday. Temperatures during this period will remain below seasonal averages and isolated to scattered shower and thunderstorm activity can be anticipated. Unfortunately, models continue to show diverging solutions by Thursday night and remain in disagreement throughout next weekend. Despite their disparate solutions, it appears likely that temperatures will rebound back toward seasonal averages on Saturday. Additionally, both models remain relatively dry across Montana with each suggesting that shower activity will remain north of the Canadian border or over the Pacific Northwest. mpj && .AVIATION... UPDATED 1133Z Upper level ridging will prevail across the Northern Rocky Mountain region for generally clear skies and widespread VFR conditions today through early Monday morning. Generally light winds will increase and become somewhat gusty this afternoon but will diminish once again this evening. mpj && .FIRE WEATHER... Fire Weather Watch in effect on Monday for windy and very dry conditions. Flow will transition to a very dry and westerly flow today. RH values will fall into the teens this afternoon...and with increased westerly breezes...widespread elevated fire danger is expected...however...wind gusts will fall just short of critical fire danger. A strong...but very dry...cold front will push through on Monday...continuing very low RH values. The tight pressure gradient from this system will produce widespread sustained winds of 15 to 25 mph, with gusts of 30 to 45 mph (some locations may see gusts in excess of 50 mph). Although the peak winds from this system may occur Monday morning...strong winds will continue into Monday afternoon and evening...prompting continuance of a fire weather watch for portions of the Rocky Mtn Front and adjacent plains. Fuels across the remainder of the CWA remain on the border of critical. Today's drying will help dry fuels. This will have to be monitored for the expansion of fire weather highlights. Will leave the fire highlights as is...but everywhere should prepare for at least elevated to near critical fire danger despite the recent rains. Outdoor burning is highly discourage...and everyone should be mindful of errant sparks or unattended fires. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 90 53 81 49 / 0 0 0 0 CTB 87 52 72 49 / 0 0 10 20 HLN 89 55 82 51 / 0 0 0 0 BZN 90 48 86 44 / 0 0 10 0 WEY 79 40 76 38 / 0 0 10 10 DLN 86 47 82 42 / 0 0 0 0 HVR 91 53 83 51 / 0 0 0 10 LWT 86 53 83 49 / 0 0 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for MTZ114-116-118. Fire Weather Watch from Monday afternoon through Monday evening for MTZ110-111. && weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.